Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

May 4, 2019Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2019, 4:23 PM CDT for Brewster County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 4:23 PM CDT (21:23 UTC)
Expired
May 4, 2019, 5:30 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS54 KMAF 042123
SVRMAF
TXC043-042230-
/O.NEW.KMAF.SV.W.0087.190504T2123Z-190504T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
423 PM CDT Sat May 4 2019

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brewster County in southwestern Texas...

* Until 530 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located 11 miles east of
  Marathon, or 36 miles east of Alpine, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3031 10317 3036 10302 2999 10255 2988 10324
TIME...MOT...LOC 2123Z 352DEG 18KT 3025 10306 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
746 
WWUS54 KMAF 042159
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT Sat May 4 2019

TXC043-042230-
/O.CON.KMAF.SV.W.0087.000000T0000Z-190504T2230Z/
Brewster TX-
459 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN BREWSTER COUNTY...

At 459 PM CDT, a severe thunderstorm was located 13 miles east of
Marathon, or 37 miles west of Sanderson, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3031 10317 3036 10302 2999 10255 2988 10324
TIME...MOT...LOC 2159Z 353DEG 11KT 3016 10303 

HAIL...1.00IN
WIND...60MPH
 
$$

10
209 
WWUS54 KMAF 042213
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Sat May 4 2019

TXC043-042230-
/O.CON.KMAF.SV.W.0087.000000T0000Z-190504T2230Z/
Brewster TX-
513 PM CDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 513 PM CDT, a severe thunderstorm was located 15 miles southeast
of Marathon, or 38 miles west of Sanderson, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3020 10318 3020 10294 2996 10277 2988 10324
TIME...MOT...LOC 2213Z 357DEG 13KT 3007 10305 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:34 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 4, 2:34 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT Sat May 4 2019

.DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/10
Hazardous weather outlook, May 4, 2:41 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 3:16 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sat May 4 2019

TXZ075-042045-
Pecos TX-
316 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Marathon, or 28 miles southwest of Fort Stockton,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3041 10307 3061 10334 3070 10285 3037 10279
TIME...MOT...LOC 2015Z 262DEG 31KT 3053 10312

10
Special weather statement, May 4, 3:43 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT Sat May 4 2019

TXZ075-042115-
Pecos TX-
343 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS COUNTY UNTIL
415 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Marathon, or 27 miles south of Fort Stockton,
moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3053 10324 3070 10315 3058 10273 3027 10286
TIME...MOT...LOC 2042Z 284DEG 15KT 3051 10302

10
Special weather statement, May 4, 4:03 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
403 PM CDT Sat May 4 2019

TXZ075-279-042130-
Pecos TX-Central Brewster County TX-
403 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Marathon, or 35 miles south of Fort Stockton,
moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

LAT...LON 3036 10317 3043 10300 3026 10278 3016 10322
TIME...MOT...LOC 2103Z 328DEG 16KT 3039 10305

10
Special weather statement, May 4, 4:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Sat May 4 2019

TXZ075-042130-
Pecos TX-
405 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track.

This includes Interstate 10 between mile markers 244 and 256.

LAT...LON 3068 10323 3086 10325 3102 10296 3067 10289
TIME...MOT...LOC 2105Z 263DEG 14KT 3078 10316

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:13 PM CDTSpecial Weather StatementMAFHoward32 min
May 3, 7:46 PM CDTSpecial Weather StatementMAFHoward, Mitchell44 min
May 3, 8:39 PM CDTSpecial Weather StatementMAFMitchell36 min
May 3, 9:00 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 4, 3:16 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 3:43 PM CDTSpecial Weather StatementMAFPecos32 min
May 4, 4:03 PM CDTSpecial Weather StatementMAF27 min
May 4, 4:05 PM CDTSpecial Weather StatementMAFPecos25 min
May 4, 4:31 PM CDTSpecial Weather StatementMAFPecos29 min
May 4, 5:18 PM CDTSpecial Weather StatementMAFWard27 min
May 4, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster76 min
May 4, 5:43 PM CDTSpecial Weather StatementMAFYoakum32 min
May 4, 5:46 PM CDTSpecial Weather StatementMAFReeves14 min
May 4, 6:14 PM CDTSpecial Weather StatementMAFYoakum31 min
May 4, 6:26 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
May 4, 6:33 PM CDTSevere Thunderstorm WarningMAFGaines42 min
May 4, 6:43 PM CDTSevere Thunderstorm WarningMAFBrewster26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.